Vermont, 2016Strong Wind in Vermont, December 26, 2016
December 26, 2016 · NWS BTV · 3 events in 3 counties and zones
The combination of strong high pressure departing Maine and Nova Scotia and a strong low pressure system moving across the northern Great Lakes created a strong southerly jet streak across the Champlain Valley during the afternoon and evening of December 26th. Sustained winds of 20 to 25 mph with numerous gusts in excess of 40 mph was observed across much of the Champlain Valley with sustained…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong high pressure departing Maine and Nova Scotia and a strong low pressure system moving across the northern Great Lakes created a strong southerly jet streak across the Champlain Valley during the afternoon and evening of December 26th. Sustained winds of 20 to 25 mph with numerous gusts in excess of 40 mph was observed across much of the Champlain Valley with sustained 25 to 35 mph with gusts in excess of 50 mph along the immediate lake shore of Lake Champlain. Numerous reports of tree branches down and power outages, approximately 5000 customers and the Lake Champlain Ferry crossing between Grand Isle, VT and Cumberland Head (Plattsburgh), NY was closed due to the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 26, 6:30 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 26, 6:30 AM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
630 AM EST Mon Dec 26 2016
.SYNOPSIS...
A storm system tracking from the Great Lakes into central Canada
will bring a variety of weather to the region today into tonight
including light mixed precipitation, rain and gusty winds. The
weather pattern remains active for mid to late week with the next
chance of widespread light snows arriving by Thursday into Thursday
night. After milder weather returs tonight into Tuesday,
temperatures gradually cool to more typical late December values by
later this week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 630 AM EST Monday...Forecast remains in good shape as of
700 am. Did tweak cloud cover through late morning to blend
toward current satellite/observational trends. Also tweaked
hourly temperatures and dewpoints just a bit through this time
period as well. Most of this on the minor side though. Have a
great day.
Prior discussion...
An active 24-hour period remain on track for the region as a
well- advertised storm system tracks through the northern Great
Lakes and into central Canada. While overall impacts from this
system are on the minor as opposed to major side there will be a
few things to monitor. First will be the potential for light
mixed precpitation or freezing rain across portions of the area
this afternoon into this evening as warm frontal boundary surges
into the area. Latest models continue prior idea of slowly
warming boundary layer temperatures over time, though values
will respond rather slowly in typical eastern VT locales, the
northern SLV and sheltered valleys of the eastern Dacks. In
these areas I've gone ahead and issued a Freezing Rain Advisory
for the potential of some light icing (a few hundredths up to a
tenth of an inch) with main impacts being slippery/difficult
travel. Elsewhere, precipitation either will arrive after
surface temepratures climb above freezing or will be too light
to cause an issue (southern VT for example). There could also be
a small window of sleet and/or light snow at onset of pcpn in
these areas, but light freezing rain will be the main concern
here.
Other concern will be development of strong and gusty south winds
across the area, most focused in the Champlain Valley and to a
slightly lesser extent in the Dacks/SLV. This morning's hi-res model
output continues to show robust LLJ development in the valley on the
order of 55-65 kts by later this afternoon into this evening with
enough boundary layer mixing (to 925 mb) that a Wind Advisory has
been issued accordingly. Most susceptible areas will be the VT side
of the valley and lakeside areas in Clinton/Essex Counties in NY
where gusts into the 40 to 50 mph range will be likely. This will
lead to some downed limbs and a few trees leading to possible
scattered power outages. Elsewhere gusts into the 30 to 40 mph will
be possible in the Dacks and southern SLV. Lighter flow is expected
in eastern VT.
Temperatures will slowly climb today, peaking in the upper 30s to
lower 40s by later this evening before arrival of steadier
showers/light rain put a brake on readings. By later tonight
the system's cold front swings through the area with steadier rains
becoming more confined to far southern counties by sunrise Tuesday.
Model-averaged QPF supports values generally in the 0.25 to 0.50
inch range, though locally less in the Champlain Valley due to
shadowing effects from a 70-80 kt southwesterly 850 mb jet.
By Tuesday cold front will sweep well east of the area with
lingering precipitation becoming more orographically forced as flow
trends westerly under modest cold thermal advection. High
temperatures will generally occur in the morning (upper 30s to lower
40s) before slowly falling in the afternoon under variably cloudy
skies. Some light snow accumulations will be possible in this period
across elevated terrain - perhaps an inch or two above 2000
feet.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 304 AM EST Monday...Upper level trof crosses the forecast
area overnight and we'll have some upslope light snow showers in
the higher elevations. Have gone with warmer model guidance for
temperatures Tuesday night with plenty of clouds across the
North Country. On Wednesday surface and upper level ridge will
briefly build into the area and chance for precipitation
diminishes. Temperatures will be mild, lower to mid 30s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 304 AM EST Monday...A fairly active pattern in the long
term with several chances for precipitation. Expecting most of
the precipitation in the extended portion of the forecast will
be light.
Thursday and Thursday night will bring the next weather feature
to impact the North Country. GFS and ECMWF still not quite in
line with this system. Upper level trof to cross the area
Thursday and then a coastal low pressure system will develop to
our East by 00z Friday and deepen as it lifts Northeastward
across Maine Thursday night. At this time, looks like we will
be on the periphery of this system, but still see some light
snow especially across our Eastern Vermont zones. The track that
the ECMWF has could potentially bring some impacts to our
Vermont zones, but too much uncertainty at this time.
Friday and Friday night will have some Northwesterly flow and
upslope mountain snow showers. Another weaker low pressure
system will approach for Saturday night into Sunday bringing our
next chance at some light snow. GFS and ECMWF also displaying
some notable differences with this system as well.
&&
.AVIATION /12Z Monday THROUGH Friday/...
Through 12Z Tuesday...VFR to gradually trend MVFR with
occasional IFR later today into tonight as light pcpn
overspreads the region. Pcpn will be most focused at KMSS
through 21Z, then spread east and south to remaining terminals
thereafter. Some mixed pcpn will be possible at time of onset,
namely at KMSS and possibly at KPBG/KMPV before surface
temperatures climb above freezing. Winds will begin light, then
trend moderate to strong south/southwesterly and gusty. Primary
wind concern will be in the Champlain Valley at KBTV/KPBG
terminals where channeled flow/low level jet development will
occur. Here gusts into the 35 to 45 mph at KPBG and 40 to 50
mph range will be possible in the 18-03Z time frame with
enhanced low level turbulence possible. Light rain/showers taper
off to scattered rain/snow shower activity after 08Z.
Outlook 12Z Tuesday through Friday...
12Z Tuesday through 18Z Wednesday...Mix of MVFR/VFR in
scattered rain and snow showers. Gusty WNW winds into the 25 to
35 kt range likely through 00z Wednesday.
18Z Wednesday through 12Z Thursday...mainly VFR under brief
high pressure.
12Z Thursday through 12Z Friday...MVFR/IFR in areas of light
snow or light rain.
12Z Friday onward...areas of MVFR/IFR in scattered snow showers.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Freezing Rain Advisory from 1 PM this afternoon to 10 PM EST
this evening for VTZ003-004-006>008-010-016.
Wind Advisory from 1 PM this afternoon to 10 PM EST this
evening for VTZ001-002-005.
NY...Freezing Rain Advisory from 1 PM this afternoon to 7 PM EST
this evening for NYZ026>028-031-034-035.
Wind Advisory from 1 PM this afternoon to 10 PM EST this
evening for NYZ028-035.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...JMGHazardous weather outlook, Dec 26, 3:26 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
326 AM EST MON DEC 26 2016
NYZ026-027-031-034-270830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
326 AM EST MON DEC 26 2016
...FREEZING RAIN ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ028-035-270830-
EASTERN CLINTON-EASTERN ESSEX-
326 AM EST MON DEC 26 2016
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...
...FREEZING RAIN ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ001-002-005-270830-
GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
326 AM EST MON DEC 26 2016
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ003-004-006>008-010-016-270830-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-EASTERN FRANKLIN-
326 AM EST MON DEC 26 2016
...FREEZING RAIN ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZING RAIN ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ029-030-087-VTZ009-011-012-017>019-270830-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WESTERN ADDISON-WESTERN RUTLAND-WINDSOR-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
326 AM EST MON DEC 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JMG
Strong Wind, Grand Isle
- When
- December 26, 12:00 PM EST to 11:00 PM EST
- Where
- Grand Isle forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Numerous mesonet observations of 50-55 mph gusts, largely between 2 pm and 10 pm. Several branches downed by winds and resultant power outages. Ferry closed due to strong winds and rough waves.
Strong Wind, Western Franklin
- When
- December 26, 12:00 PM EST to 11:00 PM EST
- Where
- Western Franklin forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Numerous mesonet observations of 45-50 mph gusts, largely between 2 pm and 10 pm. Several branches downed by winds and resultant power outages.
Strong Wind, Western Chittenden
- When
- December 26, 12:00 PM EST to 11:00 PM EST
- Where
- Western Chittenden forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Numerous mesonet observations of 45-50 mph gusts, largely between 2 pm and 10 pm. Several branches downed by winds and resultant power outages.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 26 to 29, 20162 deaths · 1 event
- High Wind in Wyoming, December 26 to 28, 2016$50,000 · 83 kt wind · 3 events
- High Wind in Montana, December 26 to 27, 201665 kt wind · 15 events
- Marine High Wind in Lake Superior, December 26 to 27, 201657 kt wind · 6 events
- High Wind in Minnesota, December 26, 201657 kt wind · 5 events
- Blizzard in North Dakota, December 26, 20164 events
- Tornado and Flood in Kentucky, December 26, 2016$6,000 · EF0 · 4 events
- Winter Weather in Michigan, December 26 to 28, 20164 events
- Heavy Snow in Oregon, December 26 to 27, 20164 events
- Blizzard in Minnesota, December 26, 20163 events
- Winter Storm and High Wind in Oregon, December 26 to 27, 201651 kt wind · 3 events
- Winter Storm and Winter Weather in Washington, December 26 to 27, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663836, 663838, 663839.